Alert archive / Wisconsin / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Twin Cities, MN

July 24, 2006Chippewa County, Wisconsin

NWS Twin Cities, MN issued this flash flood warning at Jul 24, 2006, 7:23 PM CDT for Chippewa County, Wisconsin. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 7:23 PM CDT (00:23 UTC)
Expired
Jul 24, 2006, 9:30 PM CDT
In force
2 hr
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:30 PM CDTHEAVY RAIN 2.5Bloomer, WI2.50 INCHES OF RAIN BETWEEN 700 PM AND 830 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMPX 250027
FFWMPX
WIC017-250230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 930 PM CDT

* AT 723 PM CDT...RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY
  RAIN MOVING INTO WESTERN CHIPPEWA COUNTY. THE STORMS               
  PRODUCING THE HEAVIEST RAIN WERE 6 MILES NORTHWEST OF LAKE         
  HALLIE...OR ABOUT 7 MILES WEST OF CHIPPEWA FALLS.EXPECT            
  ADDITIONAL  THUNDERSTORMS TO DEVELOP FROM THE WEST AND PASS OVER   
  THE WARNED AREA...RESULTING IN EXCESSIVE RAINFALL.

* SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BLOOMER AND          
  CHIPPEWA FALLS...AND AREAS JUST NORTH AND EAST OF EAU CLAIRE.

  
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. 
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4486 9166 4487 9094 4512 9096 4513 9164

$$
JPR
1 follow-up statement
000 
WGUS73 KMPX 250130
FFSMPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT MON JUL 24 2006

WIC017-250137-
CHIPPEWA WI-
827 PM CDT MON JUL 24 2006

...THE FLASH FLOOD WARNING FOR CHIPPEWA COUNTY HAS BEEN CANCELLED...

RAINFALL WAS DECREASING ACROSS THE COUNTY AND NO FURTHER TORRENTIAL 
RAIN WAS DEVELOPING TO THE WEST AND NORTH. DECREASING SHOWERS AND A 
FEW THUNDERSTORMS WERE MOVING SOUTHEAST THROUGH THE COUNTY...AND THE 
FLOOD THREAT WAS DIMINISHING. 

LAT...LON 4486 9166 4487 9094 4512 9096 4513 9164

$$
JPR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:41 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 3:41 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT MON JUL 24 2006

.DISCUSSION...
BOUNDARY HAS SAGGED INTO THE CENTRAL PART OF WI CWA BACK WEST TO
KMSP TO THE SOUTH DAKOTA BORDER. THIS MAY MOVE A BIT MORE SOUTH
BUT NOT MUCH. BEST THETA E ADVECTION/HOT PROD AND SURFACE CONV FOCUSED
IN SOUTHEAST MN AND REMAINDER OF WESTERN WI...BUT SOME CONV AND
RETURN FLOW STARTING TO DEVELOP OVER SW MN AS WELL. THINK BEST
AREA FOR SEVERE WILL BE IN SOUTH CENTRAL MN AND WEST CENTRAL WI
THIS EVENING. LOW LEVEL FLOW WILL INCREASE A BIT TO SOUTH OF
BOUNDARY OVERNIGHT SO WILL KEEP SOME MOD POPS...AFTER SOME LIKELYS
THIS EVENING.

SHOULD BE A BREAK IN THE ACTION ON TUESDAY WITH A LACK OF ANY SIG
SHORT WAVE. TUESDAY NIGHT STILL LOOKS LIKE SOME POSSIBLE RENEWED
ACTION. NAM IS CONSISTENT WITH PREVIOUS RUN IN SHOWING INCREASED
850 MB MOISTURE TRANSPORT DURING THIS PERIOD BUT IS AIMED A LITTLE
MORE AT SOUTHEAST MINNESOTA AND NORTHEAST IOWA. GFS FOCUSED MORE
INTO IOWA. WILL KEEP WITH SOME HIGHER POPS IN EAST CENTRAL MN AND
WESTERN WI WITH BOUNDARY IN THE GENERAL VICINITY OF SOUTHERN MN.
ANOTHER SHORT WAVE IN THE NW FLOW WILL DRIVE THE FRONT INTO AT
LEAST THE WESTERN PART OF THE AREA ON WEDNESDAY. WILL CUT BACK ON
POPS IN WEST CENTRAL MN BY WEDNESDAY AFTERNOON. MOISTURE TRANSPORT
IS FORECAST TO CUT BACK DRAMTICALLY BY THAT TIME.

LONGER TERM...THURSDAY THROUGH MONDAY

12Z GFS AND CANADIAN STILL CONGRUENT IN THEIR APPROACH TO A
CONTINUED BUILDUP OF A LARGE AMPLTITUDE 50H RIDGE ACROSS THE WESTERN
HALF OF THE CONTIGUOUS U.S. FRIDAY INTO MONDAY. BOTH CONTINUE TO
INDICATE A SERIES OF SURFACE WAVES DEVELOPING OVER THE DAKOTAS
THRU MONDAY...WITH FIRST SURFACE SYSTEM AND ASSOCTIED WARM FRONTAL
BOUNDARY AFFECTING OUR CWA THUR EVENING INTO EARLY SUNDAY AFTERNOON.
250MB JET AXIS REMAINS TO OUR NORTH FOR MUCH OF THIS TIME FRAME...WITH
BEST DIVERGENCE COUPLETS DEVELOPING OVER NORTHERN HALF OF MN FRIDAY
EVENING INTO SAT AFTN. GAVE WAY TO CHANCE POPS FOR SAT NIGHT AS COOL
FRONT TAG TEAMS WITH SOLID DIVERGENCE COUPLET SETTING UP FROM NE
TO SW OVER FA. NEXT SURFACE SYSTEM POKES ITS HEAD INTO THE WESTERN
DAKOTAS BY MONDAY MORNING. CANADIAN MODEL DOES INDICATE A SLIGHTLY
MORE SOUTHERLY AND A TAD DEEPER PRESSURE SOLUTION COMPARED TO GFS40.
EITHER POINT WILL BE MOOT FOR MONDAYS FORECAST: CONTINUED HOT AND DRY.
IN FACT PUSHED TEMPERATURES ONE CATEGORY HIGHER ACROSS MOST OF
EXTENDED PERIOD DUE TO MAINLY ABUNDANT SUNSHINE...SOME BOUTS OF
MODERATE SOUTHERLY FLOW...50H TEMPERATURES...AND THE CONTINUED BONE
DRY CONDITIONS OVER MUCH OF FA.

&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jul 24, 4:44 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON JUL 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A COOL FRONT ACROSS NORTHERN MINNESOTA WILL SLIDE SLOWLY SOUTHWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A FEW OF
THE STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THE THREAT FOR SEVERE STORMS WILL PUSH
SOUTHWARD INTO SOUTH CENTRAL MINNESOTA THIS EVENING AS THE FRONT
BECOMES STATIONARY ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STATIONARY FRONT WILL MOVE SLOWLY NORTHWARD AS A WARM
FRONT TUESDAY AFTERNOON AND NIGHT. THUNDERSTORMS WITH HEAVY RAIN
ARE POSSIBLE TUESDAY NIGHT ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. A STRONG COLD FRONT IS THEN EXPECTED TO PASS
ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Local storm report, Jul 24, 7:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ELK MOUND               44.88N 91.69W
07/24/2006  M1.00 INCH       DUNN               WI   TRAINED SPOTTER

&&

MDB
Local storm report, Jul 24, 7:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 NE EAU CLAIRE         44.83N 91.48W
07/24/2006  E0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

REC
Local storm report, Jul 24, 7:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     MENOMONIE               44.89N 91.91W
07/24/2006                   DUNN               WI   AMATEUR RADIO

            EIGHT INCH TREE DOWN AT HIGH SCHOOL.

&&

TDK
Local storm report, Jul 24, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      ALTOONA                 44.81N 91.44W
07/24/2006                   EAU CLAIRE         WI   AMATEUR RADIO

            CARS STALLED IN AT LEAST 1 FOOT OF WATER BETWEEN EAU
            CLAIRE AND ALTOONA NEAR FAIRFAX STREET. BOAT FLOATED OFF
            OF TRAILER.

&&

MDB
Local storm report, Jul 24, 7:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SPRING VALLEY           44.85N 92.24W
07/24/2006  E2.00 INCH       PIERCE             WI   TRAINED SPOTTER

            TWO TO THREE INCH BRANCHES WERE ALSO REPORTED DOWN.

&&

TDK
Local storm report, Jul 24, 7:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  E0.75 INCH       BARRON             WI   LAW ENFORCEMENT

            HAIL STILL FALLING AS OF 250 PM.

0254 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

0420 PM     HAIL             3 W MAPLE PLAIN         45.01N 93.72W
07/24/2006  E0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

0524 PM     HAIL             ROCKFORD                45.09N 93.74W
07/24/2006  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0525 PM     HAIL             FALL CREEK              44.76N 91.27W
07/24/2006  E0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0525 PM     HAIL             ROCKFORD                45.09N 93.74W
07/24/2006  E0.75 INCH       HENNEPIN           MN   LAW ENFORCEMENT

0545 PM     HAIL             MINNEAPOLIS             44.96N 93.27W
07/24/2006  E1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            REPORTED AT THE UNIVERSITY OF MINNESOTA CAMPUS.

0549 PM     HAIL             MINNEAPOLIS             44.96N 93.27W
07/24/2006  E1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            REPORTED NEAR THE METRODOME.

0605 PM     HAIL             1 W MENOMONIE           44.89N 91.93W
07/24/2006  E1.00 INCH       DUNN               WI   TRAINED SPOTTER

0605 PM     HAIL             1 W MENOMONIE           44.89N 91.93W
07/24/2006  M1.00 INCH       DUNN               WI   TRAINED SPOTTER

0606 PM     HEAVY RAIN       MINNEAPOLIS             44.96N 93.27W
07/24/2006  M1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN 45 MINUTES NEAR LAKE HARRIET.

0624 PM     HAIL             3 N SOMERSET            45.17N 92.68W
07/24/2006  E0.75 INCH       ST. CROIX          WI   TRAINED SPOTTER

            NEAR HIGHWAY 35 AND 210TH.

0626 PM     HAIL             1 E MENOMONIE           44.89N 91.89W
07/24/2006  E1.25 INCH       DUNN               WI   TRAINED SPOTTER

0627 PM     HAIL             EAU CLAIRE              44.82N 91.49W
07/24/2006  M1.00 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0628 PM     HAIL             SPRING VALLEY           44.85N 92.24W
07/24/2006  E1.75 INCH       PIERCE             WI   LAW ENFORCEMENT

0630 PM     HAIL             ELK MOUND               44.88N 91.69W
07/24/2006  M1.00 INCH       DUNN               WI   TRAINED SPOTTER

0632 PM     TSTM WND DMG     EAU CLAIRE              44.82N 91.49W
07/24/2006                   EAU CLAIRE         WI   LAW ENFORCEMENT

            SCATTERED POWER LINES AND TELEPHONE LINES FELLED FROM 3
            MILES WEST OF EAU CLAIRE TO THE NORTHWEST PORTION OF
            TOWN.

0645 PM     HAIL             SPRING VALLEY           44.85N 92.24W
07/24/2006  E2.00 INCH       PIERCE             WI   TRAINED SPOTTER

            TWO TO THREE INCH BRANCHES WERE ALSO REPORTED DOWN.

0645 PM     HAIL             1 NE EAU CLAIRE         44.83N 91.48W
07/24/2006  E0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0651 PM     TSTM WND DMG     MENOMONIE               44.89N 91.91W
07/24/2006                   DUNN               WI   AMATEUR RADIO

            EIGHT INCH TREE DOWN AT HIGH SCHOOL.

0655 PM     FLASH FLOOD      ALTOONA                 44.81N 91.44W
07/24/2006                   EAU CLAIRE         WI   AMATEUR RADIO

            CARS STALLED IN AT LEAST 1 FOOT OF WATER BETWEEN EAU
            CLAIRE AND ALTOONA NEAR FAIRFAX STREET. BOAT FLOATED OFF
            OF TRAILER.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:05 PM CDTSevere Thunderstorm WarningMPXChippewa56 min
Jul 25, 4:38 PM CDTSevere Thunderstorm WarningMPXBarron, Polk67 min
Jul 25, 5:11 PM CDTSevere Thunderstorm WarningMPXSaint Croix64 min

Nearby

Flash Flood Warnings in Wisconsin, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.